Mississippi, 2020

Flash Flooding in Mississippi, June 9, 2020

June 9, 2020 · NWS MEG · 3 events in 3 counties and zones

Tropical Depression Cristobal moved through the region on June 9, 2020. This system brought some heavy rain and flash flooding to parts of the Mid-South including north Mississippi and southwest Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Tropical Depression Cristobal moved through the region on June 9, 2020. This system brought some heavy rain and flash flooding to parts of the Mid-South including north Mississippi and southwest Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 9, 2:57 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 9, 2:57 AM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
357 AM CDT Tue Jun 9 2020

.DISCUSSION...
Tropical depression Cristobal now centered in southern Missouri.
The storm will continue to move north, there are still some bands
of precipitation that will move through the Mid-South through the
morning. Then a frontal system will move into the region that will
initiate some thunderstorms this afternoon into tonight. The wind
advisory, is still continue as Cristobal along with the cold
front this evening should provide enough gradient to produce some
gusty winds at times, did trim back the advisory at little as the
winds are not as strong in areas near Jackson, Tennessee.

Overall, tropical depression Cristobal along with trough that is
digging into the Great Plains will dominate the weather on
Tuesday, the trough will be able to push a cold front into the
Mid-South this evening into tonight as the remnants of Cristobal
will be in the Great Lakes region later this afternoon.
There is still a slight risk of severe thunderstorms in West
Tennessee, part of Arkansas and the Missouri bootheel.

On Wednesday, a surface high begins to build over the central
plains. Meanwhile the upper flow becomes more zonal as the upper
level trough is slowly replaced by a upper level ridge. By the
end of the week the upper level ridge begins to be entrenched over
the plains with troughs toward the coasts. This will allow the
Mid-South to have northwest flow aloft through the weekend. Also,
a surface high will be in place that is drier than usual for June
and the Mid-South will have cool temperatures, especially at
night. Lows will be in the 60s, some nights in the lower 60s.

The beginning of next week should see more of the same, the models
differ on the solution a bit, however, for the local area the
results are similar north or northwest flow aloft with a cool
high in place and continued dry weather. TLSJr

&&

.AVIATION...
06Z TAF

Tropical Depression Cristobal will continue its northward track
into southern MO. Scattered rain/thunderstorms will continue
through most of the period. Winds SE will shift to the S-SW by
end of the TAF cycle. Wind speeds will be 15-20kts with gusts
25-35kts.

SMW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until 7 AM CDT this morning for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

     Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Flash Flood Watch until 7 AM CDT this morning for Dunklin.

     Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.

MS...Flash Flood Watch until 7 AM CDT this morning for Calhoun-
     Coahoma-DeSoto-Lafayette-Marshall-Panola-Quitman-
     Tallahatchie-Tate-Tunica-Yalobusha.

     Wind Advisory until 7 PM CDT this evening for Coahoma-DeSoto-
     Panola-Quitman-Tallahatchie-Tate-Tunica.

TN...Flash Flood Watch until 7 AM CDT this morning for Shelby.

     Wind Advisory until 7 PM CDT this evening for Dyer-Lake-
     Lauderdale-Obion-Shelby-Tipton.

&&
Hazardous weather outlook, Jun 9, 3:44 AM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
444 AM CDT Tue Jun 9 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-101145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
444 AM CDT Tue Jun 9 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Tropical Depression Cristobal will track from southern Missouri
to the Great Lakes region today. There is a continued threat of
strong winds especially in eastern Arkansas and the Missouri
bootheel.

There is a slight risk of severe thunderstorms later today into
this evening for much of West Tennessee, for eastern Arkansas and
the the Missouri bootheel. The primary threat is wind.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today, Tuesday.

The radar

The Memphis radar (KNQA), 149 km away, was scanning. The volume nearest the first event began at 10:31 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Tallahatchie

When
June 9, 4:30 AM CST to 6:30 AM CST
Where
Tallahatchie County, 1.02 mi NW of Charleston to 0.83 mi NNW of Charleston
Cause
Heavy Rain
Property damage
$15,000
Reported by
Storm Chaser
Coordinates
34.012, -90.060

Heavy rain caused flash flooding in Charleston. Water was deep enough on North Market Street to cover the hood of a car.

Flash Flood, Lafayette

When
June 9, 6:00 AM CST to 8:00 AM CST
Where
Lafayette County, 1.26 mi SSW of Oxford to 1.22 mi SSW of Oxford
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
34.352, -89.525

One to two feet of water covered parts of the Hamlet subdivision in southeast Oxford near Lamar Boulevard and Mimosa Drive.

Flash Flood, De Soto

When
June 9, 7:00 AM CST to 9:00 AM CST
Where
De Soto County, 1.53 mi ENE of Cedarview to 1.46 mi ENE of Cedarview
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.907, -89.794

Miller Road was closed between Bethel Road and Highway 178 due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906803, 906806, 906808.